Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Journal für die reine und angewandte Mathematik

Managing Editor: Weissauer, Rainer

Ed. by Colding, Tobias / Huybrechts, Daniel / Hwang, Jun-Muk / Williamson, Geordie

IMPACT FACTOR 2018: 1.859

CiteScore 2018: 1.14

SCImago Journal Rank (SJR) 2018: 2.554
Source Normalized Impact per Paper (SNIP) 2018: 1.411

Mathematical Citation Quotient (MCQ) 2018: 1.55

See all formats and pricing
More options …
Volume 2017, Issue 725


The long-time behavior of 3-dimensional Ricci flow on certain topologies

Richard H. Bamler
Published Online: 2014-11-12 | DOI: https://doi.org/10.1515/crelle-2014-0101


In this paper we analyze the long-time behavior of 3-dimensional Ricci flow with surgery. We prove that under the topological condition that the initial manifold only has non-aspherical or hyperbolic components in its geometric decomposition, there are only finitely many surgeries and the curvature is bounded by C t-1 for large t. This proves a conjecture of Perelman for this class of initial topologies. The proof of this fact illustrates the fundamental ideas that are used in the subsequent papers of the author.


  • [1]

    Bamler R., Ricci flow with surgery, Diploma thesis, Ludwig-Maximilians-Universität, Munich 2007. Google Scholar

  • [2]

    Bessières L., Besson G., Boileau M., Maillot S. and Porti J., Collapsing irreducible 3-manifolds with nontrivial fundamental group, Invent. Math. 179 (2010), no. 2, 435–460. Google Scholar

  • [3]

    Bessières L., Besson G., Boileau M., Maillot S. and Porti J., Geometrisation of 3-manifolds, EMS Tracts Math. 13, European Mathematical Society, Zürich 2010. Google Scholar

  • [4]

    Burago D., Burago Y. and Ivanov S., A course in metric geometry, Grad. Stud. Math. 33, American Mathematical Society, Providence 2001. Google Scholar

  • [5]

    Burago Y., Gromov M. and Perelman G., AD Alexandrov spaces with curvature bounded below, Russian Math. Surveys 47 (1992), 1–58. CrossrefGoogle Scholar

  • [6]

    Cao J. and Ge J., A simple proof of Perelman’s collapsing theorem for 3-manifolds, J. Geom. Anal. 21 (2011), 807–869. Web of ScienceGoogle Scholar

  • [7]

    Colding T. H. and Minicozzi W. P., Width and finite extinction time of Ricci flow, Geom. Topol. 12 (2008), 2537–2586. Google Scholar

  • [8]

    Faessler D., On the topology of locally volume collapsed Riemannian 3-orbifolds, preprint 2011, http://arxiv.org/abs/1101.3644.

  • [9]

    Fukaya K. and Yamaguchi T., The fundamental groups of almost non-negatively curved manifolds, Ann. of Math. (2) 136 (1992), 253–333. Google Scholar

  • [10]

    Gulliver R. D., Regularity of minimizing surfaces of prescribed mean curvature, Ann. of Math. (2) 97 (1973), 275–305. Google Scholar

  • [11]

    Hamilton R., Non-singular solutions of the Ricci flow on three-manifolds, Comm. Anal. Geom. 7 (1999), no. 4, 695–729. Google Scholar

  • [12]

    Hatcher A., Notes on basic 3-manifold topology, in preparation, available at http://www.math.cornell.edu/~hatcher.

  • [13]

    Heinz E. and Hildebrandt S., Some remarks on minimal surfaces in Riemannian manifolds, Comm. Pure Appl. Math. 23 (1970), 371–377. Google Scholar

  • [14]

    Kleiner B. and Lott J., Notes on Perelman’s papers, Geom. Topol. 12 (2008), 2587–2855. Google Scholar

  • [15]

    Kleiner B. and Lott J., Locally Collapsed 3-Manifolds, preprint 2010, http://arxiv.org/abs/1005.5106v2.

  • [16]

    Lott J., On the long-time behavior of type-III Ricci flow solutions, Math. Ann. 339 (2007), no. 3, 627–666. Web of ScienceGoogle Scholar

  • [17]

    Lott J., Dimensional reduction and the long-time behavior of Ricci flow, Comment. Math. Helv. 85 (2010), 485–534. Google Scholar

  • [18]

    Lott J. and Sesum N., Ricci flow on three-dimensional manifolds with symmetry, Comment. Math. Helv. 89 (2014), 1–32. Google Scholar

  • [19]

    Meeks W. and Yau S.-T., Topology of three-dimensional manifolds and the embedding problems in minimal surface theory, Ann. of Math. (2) 112 (1980), no. 3, 441–484. Google Scholar

  • [20]

    Morgan J. W. and Tian G., Ricci flow and the Poincaré conjecture, Clay Math. Monogr. 3, American Mathematical Society, Providence 2007. Google Scholar

  • [21]

    Morgan J. and Tian G., Completion of the proof of the geometrization conjecture, preprint 2008, http://arxiv.org/abs/0809.4040.

  • [22]

    Morrey C. B., The problem of Plateau on a Riemannian manifold, Ann. of Math. (2) 49 (1948), 807–851. Google Scholar

  • [23]

    Perelman G., The entropy formula for the Ricci flow and its geometric applications, preprint 2002, http://arxiv.org/abs/math/0211159.

  • [24]

    Perelman G., Finite extinction time for the solutions to the Ricci flow on certain three-manifolds, preprint 2003, http://arxiv.org/abs/math/0307245.

  • [25]

    Perelman G., Ricci flow with surgery on three-manifolds, preprint 2003, http://arxiv.org/abs/math/0303109.

  • [26]

    Sacks J. and Uhlenbeck K., The existence of minimal immersions of 2-spheres, Ann. of Math. (2) 113 (1981), 1–24. Google Scholar

  • [27]

    Shioya T. and Yamaguchi T., Volume collapsed three-manifolds with a lower curvature bound, Math. Ann. 333 (2005), no. 1, 131–155. Google Scholar

About the article

Received: 2014-04-05

Revised: 2014-06-23

Published Online: 2014-11-12

Published in Print: 2017-04-01

Citation Information: Journal für die reine und angewandte Mathematik (Crelles Journal), Volume 2017, Issue 725, Pages 183–215, ISSN (Online) 1435-5345, ISSN (Print) 0075-4102, DOI: https://doi.org/10.1515/crelle-2014-0101.

Export Citation

© 2017 by De Gruyter.Get Permission

Citing Articles

Here you can find all Crossref-listed publications in which this article is cited. If you would like to receive automatic email messages as soon as this article is cited in other publications, simply activate the “Citation Alert” on the top of this page.

Richard Bamler
Geometry & Topology, 2018, Volume 22, Number 2, Page 949
Richard Bamler
Geometry & Topology, 2018, Volume 22, Number 2, Page 757

Comments (0)

Please log in or register to comment.
Log in